EconPapers    
Economics at your fingertips  
 

Voting with preferences over margins of victory

Humberto Llavador

Mathematical Social Sciences, 2008, vol. 56, issue 3, 355-365

Abstract: This paper analyzes a two-alternative voting model with the distinctive feature that voters have preferences over margins of victory. We study voting contests with a finite as well as an infinite number of voters, and with and without mandatory voting. The main result of the paper is the existence and characterization of a unique equilibrium outcome in all those situations. At equilibrium, voters who prefer a larger support for one of the alternatives vote for such alternative, providing a formal argument for the conditional sincerity voting condition in [Alesina, Alberto, Rosenthal, Howard, 1995. Partisan Politics, Divided Government, and the Economy. Cambridge University Press, Cambridge] and the benefit of voting function in [Llavador, Humberto, 2006. Electoral platforms, implemented policies and abstention. Social Choice and Welfare 27 (1), 55-81]. Finally, we offer new insights on explaining why some citizens may vote strategically for an alternative different from the one declared as the most preferred.

Keywords: Margin; of; victory; Mandates; Plurality; Abstention; Strategic; voting (search for similar items in EconPapers)
Date: 2008
References: View references in EconPapers View complete reference list from CitEc
Citations: View citations in EconPapers (3)

Downloads: (external link)
http://www.sciencedirect.com/science/article/pii/S0165-4896(08)00053-X
Full text for ScienceDirect subscribers only

Related works:
Working Paper: Voting with Preferences over Margins of Victory (2015) Downloads
Working Paper: Voting with preferences over margins of victory (2006) Downloads
This item may be available elsewhere in EconPapers: Search for items with the same title.

Export reference: BibTeX RIS (EndNote, ProCite, RefMan) HTML/Text

Persistent link: https://EconPapers.repec.org/RePEc:eee:matsoc:v:56:y:2008:i:3:p:355-365

Access Statistics for this article

Mathematical Social Sciences is currently edited by J.-F. Laslier

More articles in Mathematical Social Sciences from Elsevier
Bibliographic data for series maintained by Catherine Liu ().

 
Page updated 2025-04-01
Handle: RePEc:eee:matsoc:v:56:y:2008:i:3:p:355-365